Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 305, NWS Springfield, MO

June 30, 2003Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2003, 3:32 PM CDT for Christian County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 3:32 PM CDT (20:32 UTC)
Expired
Jun 30, 2003, 4:30 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Christian County, MO

The radar

The Springfield radar (KSGF), 24 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 302032
SVRSGF
MOC043-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHRISTIAN COUNTY IN MISSOURI

* UNTIL 430 PM CDT.

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM     
  WAS LOCATED NEAR FREEMONT HILLS...OR 6 MILES NORTH OF OZARK...AND  
  MOVING SOUTH AT   5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NIXA BY 410 PM CDT.
   OZARK BY 420 PM CDT.

THE TOWN OF FREMONT HILLS IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3706 9333 3709 9333 3709 9316 3706 9315
          3701 9314 3700 9332

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:30 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 30, 3:30 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT MON JUN 30 2003

.DISCUSSION...
DURING THE MID-AFTERNOON HOURS A SLOW-MOVING UPPER LEVEL DISTURBANCE
WAS SPINNING OVER EXTREME SOUTHEAST KANSAS INTO FAR WESTERN
MISSOURI.  AT THE SURFACE...WEAK BOUNDARIES WERE LEFT OVER FROM
MORNING AND EARLY AFTERNOON CONVECTION.  THESE FEATURES INTERACTED
WITH AN UNSTABLE AIRMASS ACROSS THE AREA TO PRODUCE SCATTERED
THUNDERSTORMS GENERALLY ALONG AND EAST OF A WARSAW...TO ANDERSON
LINE.  ONE OF THESE STORMS AFFECTED THE SPRINGFIELD METRO
AREA...CAUSING LOCALIZED FLOODING.  THIS IS NOT SURPRISING...AS THE
12Z KSGF SOUNDING SHOWED PW VALUES IN EXCESS OF 1.5 INCHES.  IN
ADDITION...THE MOVEMENT OF STORMS WAS QUITE SLOW...AS THE STEERING
FLOW WAS VERY WEAK.

&&

.SHORT TERM...
WILL GO WITH SCATTERED THUNDERSTORM WORDING FOR TONIGHT FOR
GENERALLY THE WESTERN TWO-THIRDS OF THE FORECAST AREA...WITH
ISOLATED WORDING ACROSS FAR WESTERN MISSOURI AND SOUTHEAST KANSAS.
CURRENTLY THERE ARE A FEW ECHOES ACROSS EASTERN KANSAS...HOWEVER THE
SHEAR AXIS ASSOCIATED WITH THE UPPER DISTURBANCE HAD ALREADY PASSED
THROUGH THAT AREA.  TO THE EAST...SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING HOURS.  LAPS CAPE ANALYSIS SHOWS 2000
TO 2500 J/KG VALUES ACROSS MUCH OF THE OZARKS.  THIS INSTABILITY AND
LINGERING OUTFLOW BOUNDARIES SHOULD CONTINUE TO TRIGGER STORMS
MAINLY BEFORE SUNSET.  WITH WEAK WIND SHEAR...THE THREAT OF
WIDESPREAD SEVERE WEATHER WILL BE LOW.  HOWEVER...ISOLATED MARGINAL HAIL
AND/OR WIND GUSTS ARE POSSIBLE WITH THE MODERATE INSTABILITY IN
PLACE.  THE PRIMARY THREAT WILL CONTINUE TO BE HEAVY RAINFALL AND
LOCALIZED FLOODING WITH THE SLOW MOVING STORMS.

WILL CONTINUE PRECIP CHANCES INTO TUESDAY...WITH THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS (AROUND 50 PERCENT) FOUND ACROSS
SOUTH-CENTRAL MISSOURI...AND ONLY SLIGHT CHANCES NORTHWEST OF A
JOPLIN TO WARSAW LINE.  THE SLOW-MOVING UPPER DISTURBANCE WILL PUSH
SOUTHEAST DURING THE DAY...WHILE SOME MOISTURE ASSOCIATED WITH
TROPICAL STORM BILL WILL INTERACT WITH THIS SYSTEM.  CONDITIONS LOOK
TO BE SIMILAR TODAY...EXCEPT A LITTLE FURTHER EAST. REMOVED POPS ON
WEDNESDAY...AS THE EFFECTS OF BILL LOOK TO BE EAST OF THE REGION.

&&

.LONG TERM...
DURING THE THURSDAY THROUGH SUNDAY PERIOD RIDGING AT 500 MB MOVES IN
FROM THE SOUTHWESTERN U.S...AS THE MAIN BAND OF WESTERLIES WILL
RESIDE OVER THE NORTHERN PLAINS.  KEPT THIS PORTION OF THE FORECAST
DRY...AS SHORTWAVE ENERGY AND FRONTAL BOUNDARIES WILL STAY WELL
NORTH OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  HEAT AND
HUMIDITY LOOK TO INCREASE WITH THIS PATTERN...AS BOTH THE GFS AND
ECMWF SHOW 850 MB TEMPERATURES EXCEEDING 20 DEG C BY FRIDAY.  HEAT
INDEX VALUES MAY ALSO BECOME A CONCERN...AS DEWPOINTS ARE EXPECTED
TO BE IN THE UPPER 60S AND LOWER 70S.

.SGF...
.MO...NONE.
.KS...NONE.

SAW
Hazardous weather outlook, Jun 30, 12:58 PM CDT, 2 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING:

  LOCALLY HEAVY RAINFALL...DOWNBURST WINDS UP TO 60 MPH....AND HAIL
  UP TO THE SIZE OF DIMES.

  AREAS AFFECTED AND TIMING:

  THIS AFTERNOON AND TONIGHT...MAINLY SOUTHEAST OF A LINE STRETCHING
  FROM OSAGE BEACH...THROUGH BOLIVAR...TO JOPLIN.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE...ALONG WITH WEAK SURFACE BOUNDARIES
  WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED
  THUNDERSTORMS ACROSS THE OUTLOOK AREA MAINLY THIS AFTERNOON AND
  EVENING.  THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
  RAINFALL.  HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 60
  MPH AND HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL
  INTERACT WITH AN UPPER LEVEL STORM SYSTEM OVER THE OZARKS...
  BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY...MAINLY
  FROM MID MISSOURI SOUTH TO THE ARKANSAS BORDER. THE BEST CHANCE
  FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON HOURS ALTHOUGH THEY
  COULD OCCUR AT ANY TIME. HEAVY RAINFALL WILL CONTINUE TO BE THE
  MAIN THREAT.

  HEAT AND HUMIDITY WILL INCREASE BY THE END OF THE WEEK...AS HEAT
  INDEX VALUES ARE EXPECTED TO RISE WELL INTO THE 90S FRIDAY AND
  SATURDAY.  A FEW LOCATIONS ACROSS SOUTHEAST KANSAS AND WESTERN
  MISSOURI MAY EVEN REACH THE 100 DEGREE MARK.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR
  WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED
  THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jun 30, 12:30 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    1 ESE MARSHFIELD          MO   .75 INCH HAIL
06/30/03   WEBSTER                        REPORTED BY PUBLIC.

CRAMER
Local storm report, Jun 30, 2:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SPRINGFIELD               MO   FLOOD
06/30/03   GREENE                         STREET FLOODING
                                          OCCURING ACROSS CITY.
                                          SOME STREETS HAVE WATER
                                          2 TO 3 FEET DEEP.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 30, 3:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    SPRINGFIELD               MO   1 INCH HAIL
06/30/03   GREENE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:02 AM CDTFlash Flood WarningSGFJasper, Newton4 hr
Jun 30, 2:10 PM CDTSevere Thunderstorm WarningSGFDallas65 min
Jun 30, 2:27 PM CDTFlash Flood WarningSGFGreene3 hr
Jun 30, 2:31 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Jun 30, 3:29 PM CDTSevere Thunderstorm WarningSGFGreene31 min
Jun 30, 3:41 PM CDTSevere Thunderstorm WarningSGFBarry64 min
Jun 30, 3:57 PM CDTFlash Flood WarningSGFChristian3 hr
Jun 30, 4:43 PM CDTFlash Flood WarningSGFStone3 hr
Jun 30, 4:52 PM CDTFlash Flood WarningSGFBarry3 hr
Jun 30, 5:06 PM CDTSevere Thunderstorm WarningSGFMiller54 min
Jun 30, 6:22 PM CDTSevere Thunderstorm WarningSGFCedar23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.